Arkansas, 2009

Damaging Wind in Arkansas, June 14, 2009

June 14, 2009 · NWS SHV · 1 event in 1 county or zone

A complex of thunderstorms moved out of southern Oklahoma and north central Texas during the predawn hours of June 14th. These thunderstorms developed in a very unstable airmass along a diffuse frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of thunderstorms moved out of southern Oklahoma and north central Texas during the predawn hours of June 14th. These thunderstorms developed in a very unstable airmass along a diffuse frontal boundary. The storms migrated eastward towards a strong instability axis and ended up producing some damaging wind gusts across southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 10:22 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 10:22 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 PM CDT SAT JUN 13 2009

.UPDATE...
QUICK ZONE UPDATE/WCN JUST SENT FOR SVR WATCH #403...WHICH IS IN
EFFECT UNTIL 11Z FOR MCCURTAIN CO OK. CURRENT MCS HAS BUILT
SLIGHTLY FARTHER NWD ALONG THE WEAK SFC TROUGH/850MB TROUGH THAN
EXPECTED...ALTHOUGH CONVECTION SHOULD PERSIST FOR SEVERAL MORE HRS
ACROSS MAINLY AREAS ALONG AND N OF THE RED RIVER
OVERNIGHT...BEFORE RESIDUAL LOW LEVEL INSTABILITY WEAKENS...AND
CIN INCREASES FURTHER.

ALSO TWEAKED POPS DOWN A TAD S OF I-30 ACROSS NE TX...BUT NO OTHER
CHANGES WERE NEEDED.

15

&&

.PREV DISCUSSION.../ISSUED AT 954 PM CDT SAT JUN 13 2009/
DIFFICULT FORECAST THIS EVENING...AS LARGE MCS OVER EXTREME N
TX/SRN OK HAS BEGUN TO ACCELERATE E ALONG THE RED RIVER ALONG A
WEAK SFC TROUGH/DIFFUSE FRONTAL BNDRY WHICH EXTENDS FROM THE RED
RIVER NEAR SPS...E TO JUST N OF HUGO OK...TO ALONG THE NRN
MCCURTAIN CO/LEFLORE CO OK LINE...WITH A SECOND DIFFUSE SFC BNDRY
FROM FRIDAY/S AR DERECHO EXTENDING FROM JUST N OF M39...TO
M89...SE TO LLQ. 02Z MSAS ANALYSIS ALSO INDICATING SUBTLE
CONVERGENCE ALONG THE RED RIVER SFC TROUGH...WHERE VERY STRONG
SFC BASED INSTABILITY PERSISTS /4000+ J/KG OF CAPE AND LI/S OF -10
EXIST/....WHICH HAS ALLOWED FOR STRONG/SVR CONVECTION TO PERSIST
ALONG THE LEADING EDGE OF THE GUST FRONT...WHICH EXTENDS FROM NEAR
A JACKSBORO...TO GLE AND DUA LINE AS OF 0235Z. STRONG SFC
CONVERGENCE IS ALSO NOTED WITH THE SECOND CONVECTIVE LINE SEGMENT JUST
N OF ABI...AS AN APPARENT WAKE LOW HAS FORMED ALONG THE SFC
TROUGH. VERY STEEP LAPSE RATES ALSO PERSIST ABOVE 8KFT PER THE
00Z FWD RAOB...WITH THE PSN PROFILER SHOWING A GRADUAL INCREASE IN
THE 0-1KM SSERLY WINDS NEAR 20+ KTS IN THE LAST HR....AS DOES THE
KFWS VAD WIND PROFILE. PROGS AGREE THAT A 25-30KT SRLY LLJ WILL DEVELOP
AHEAD OF THIS COMPLEX LATER THIS EVENING...WHICH SHOULD HELP TO
SUSTAIN THIS MCS IN A VERY MOIST/UNSTABLE AIR MASS ALONG THE RED
RIVER SFC TROUGH. THUS...HAVE INCREASED POPS TO LIKELY FOR
MCCURTAIN CO...AND HIGH CHANCE FARTHER S /TO THE I-30
CORRIDOR/...AND E INTO SW AR...AND ADDED MENTION OF SVR...AND
CURRENT INSTABILITY/SFC FORCING SHOULD BE ENOUGH TO SUSTAIN
POSSIBLY SVR CONVECTION THROUGH AT LEAST A PORTION OF THE
OVERNIGHT HRS.

LLJ IS EXPECTED TO VEER MORE WRLY NEARLY PARALLELING THE SFC
BNDRY LATE...THUS PERHAPS GRADUALLY WEAKENING CONVECTION BETWEEN
09-12Z. WILL ALSO UPDATE THE HWO TO REFLECT CURRENT
THINKING...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL THE MAIN THREATS. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE SHOULD THESE STORMS REMAIN ORGANIZED...AND TRAIN OVER THE
SAME AREAS.

DID TWEAK TEMPS A TAD IN THE UPDATE AS WELL...MAINLY TO LOWER THEM
A CPL. DEGREES WHERE CONVECTION IS EXPECTED ACROSS THE FAR NRN
ZONES. ALSO KEPT PERSISTENCE ELSEWHERE...WHERE RAIN/RESIDUAL
OUTFLOW BNDRYS SHOULD NOT AFFECT AREAS OF E TX/N LA S OF I-20.

WILL ALLOW MID SHIFT TO MAKE ANY NEEDED CHANGES TO POPS
SUNDAY...SHOULD THIS CONVECTION STILL LINGER BY THE MORNING ZONE
ISSUANCE TIME.

UPDATE ALREADY OUT...GRIDS/UPDATED HWO WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
MCS ACROSS FAR NW/NC TEXAS ATTM MOVING A LITTLE NORTH OF DUE EAST AT
AROUND 25KTS. VERY UNSTABLE ATMOSPHERE AHEAD OF THIS SYSTEM AND WITH
THE DEVELOPMENT OF A DESCENT LOW LEVEL JET TONIGHT...THESE
INGREDIENTS COULD BE ENOUGH TO SUSTAIN THE SYSTEM INTO OUR NORTHERN
ZONES LATE TONIGHT. LEFT ANY MENTION OF TSRA OR VCTS OUT OF THE 00Z
TAF PACKAGE BUT OBVIOUSLY WILL REVISIT THIS CLOSER TO THE 06Z TAF
PACKAGE. WITH THE ASSUMPTION THAT CONVECTION OUT WEST STAYS NORTH OF
TERMINALS OVERNIGHT...SHOULD BE A QUIET NIGHT AT AREA AIRPORTS WITH
JUST THE POSSIBILITY OF A BRIEF MVFR/IFR CEILING EARLY IN THE MORNING
AT LFK. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  95  74  95  74 /  20  10   0  10  10
MLU  75  95  73  95  71 /  20  10   0   0   0
DEQ  70  90  70  92  70 /  50  30  10  10  10
TXK  73  92  74  94  74 /  30  30  10  10  10
ELD  74  94  72  94  71 /  30  20   0  10  10
TYR  74  95  75  96  75 /  10  10   0   0   0
GGG  74  95  74  96  73 /  10  10   0   0   0
LFK  74  96  73  97  73 /   0  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Jun 13, 9:18 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 PM CDT SAT JUN 13 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-141200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1018 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO ADVANCE
EASTWARD ACROSS SOUTHERN OKLAHOMA AND EXTREME NORTHERN TEXAS THIS
EVENING...ALONG A STATIONARY FRONTAL BOUNDARY THAT EXTENDS WEST TO
EAST ALONG THE RED RIVER INTO EXTREME SOUTHEAST OKLAHOMA...AND
INTO CENTRAL ARKANSAS. GIVEN THE VERY STRONG INSTABILITY
PERSISTING ALONG THE RED RIVER IN VICINITY OF THIS BOUNDARY...THIS
THUNDERSTORM COMPLEX WILL LIKELY HOLD TOGETHER AND AFFECT
PORTIONS OF EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS MAINLY AFTER MIDNIGHT. DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE IN THE STRONGER
STORMS. LOCALIZED FLASH FLOODING CAN NOT BE RULED OUT AS
WELL...WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS.
THESE STORMS SHOULD BEGIN TO WEAKEN LATE TONIGHT...AS THE SURFACE
CONTINUES TO COOL...AND LOW LEVEL CONVERGENCE ALONG THE STATIONARY
FRONTAL BOUNDARY WEAKENS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER SUNDAY MORNING
ACROSS MAINLY SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...WITH
ADDITIONAL THUNDERSTORMS POSSIBLE LATER IN THE DAY AS DAYTIME
HEATING ACTS TO DESTABILIZE THE ATMOSPHERE. REMNANT SURFACE
BOUNDARIES FROM THUNDERSTORMS WHICH OCCUR TONIGHT COULD ALSO FOCUS
SHOWER AND THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON AS WELL. AN
ISOLATED SEVERE WEATHER THREAT WILL PERSIST THROUGH SUNDAY EVENING
OVER SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATE TONIGHT AND AGAIN SUNDAY.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
141200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1018 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
ALONG THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH
LOUISIANA. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTRIBUTE TO
TEMPERATURES WARMING INTO THE MID AND UPPER 90S SUNDAY AND
THROUGHOUT MUCH OF THIS WEEK...WITH HEAT INDEX VALUES OF 103 TO
105 DEGREES EXPECTED EACH AFTERNOON. EXTREME CAUTION SHOULD BE
TAKEN IF EXPOSED TO THESE VERY HOT AND HUMID CONDITIONS. BE SURE
TO DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC FLUIDS...AND TO
TAKE FREQUENT BREAKS IF WORKING OUTSIDE. WEAR A HAT...AND ALSO
LOOSE FITTING...LIGHT COLORED CLOTHING. ALSO APPLY SUNSCREEN
FREQUENTLY TO MINIMIZE THE EFFECTS OF SUNBURN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jun 14, 12:11 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
111 AM CDT SUN JUN 14 2009

OKZ077-TXZ096-140715-
MCCURTAIN-RED RIVER-
111 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL AND MANCHESTER...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLOUDY TO SAWYER TO
6 MILES NORTH OF PARIS...OR ALONG A LINE EXTENDING FROM 18 MILES EAST
OF ANTLERS TO HUGO TO 6 MILES NORTH OF PARIS...MOVING EAST AT
25 MPH. THESE STORMS WILL AFFECT THE COMMUNITIES OF
VALLIANT...RINGGOLD...AND WRIGHT CITY DURING THE NEXT HOUR.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL
BE NEEDED.

15
Special weather statement, Jun 14, 1:41 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CDT SUN JUN 14 2009

ARZ050-051-140830-
HOWARD-SEVIER-
241 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...CENTER POINT...CORINTH...DE QUEEN...DIERKS...GILLHAM
     AND UMPIRE...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
MENA TO 7 MILES SOUTHWEST OF UMPIRE TO DE QUEEN...MOVING EAST AT 35
MPH. THESE STORMS WILL AFFECT THE COMMUNITIES OF
DEQUEEN...UMPIRE...ATHENS...DIERKS...AND CENTER POINT DURING THE
NEXT 30 TO 45 MINUTES.

WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
June 14, 2:20 AM CST
Where
Howard County, 2.69 mi NE of Muddy Fork
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.160, -93.850

Trees and powerlines were downed north of Nashville, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183131.